DR FLO: Why does my TB recur? - Daily Nation

DR FLO: Why does my TB recur?


DR FLO: Why does my TB recur?

After treatment, TB can recur due to relapse or due to re-infection.

I have been treated for pulmonary TB three consecutive times. I complete every six-month round of medication, and the results always turn negative on the GeneXpert. However, three months after treatment, the infection recurs. Culture tests show that I do not have resistance to any of the drugs. Please assist. Erick.

Dear Erick,

Tuberculosis is caused by Mycobacterium tuberculosis.

It is spread by breathing in the bacteria expelled when an infected person coughs, sneezes, speaks, sings or spits.

It can be inactive in a person for many years after infection, sometimes even for a lifetime, but sometimes it causes disease.

The risk of developing TB is higher in people with low immunity due to HIV infection, poor nutrition, diabetes, chronic illness (like kidney disease), low body weight, some autoimmune illnesses like lupus, and use of medications that suppress the immunity like steroids.

The GeneXpert is a molecular test that checks for the DNA of the TB bacteria in sputum. Other TB tests include blood tests, chest X-ray, skin tuberculin test and other sputum tests.

If the sputum test was positive at the beginning of treatment, and it turns negative somewhere during and at the end of treatment, you are considered cured.

The first re-test is usually done at the end of an intensive phase of treatment at the end of the second month.

If no further test is done during and at the end of treatment, the bacteria may still be present, due to treatment failure.

After treatment, TB can recur due to relapse or due to re-infection. Relapse means that you have completed treatment and have been declared cured and then you get a recurrence of the same infection.

Re-infection means that you have completed treatment and been declared cured and then you get a new infection transmitted from someone else. Relapse can occur due to treatment failure, poor absorption of drugs, or not taking the medication as you should.

It can also occur due to having a certain strain of the TB bacteria that has high relapse rates or due to an extreme biological variation.

Relapse is more common in those with weak immunity. If this is the case, discuss with your chest physician the possibility of taking medication for a longer duration, like nine months.

As long as the bacteria are sensitive to first line medication, then those are the drugs that should be given.

If the sputum remains positive after four months of treatment, it is considered treatment failure and two or three new drugs will be added.

***

I have suffered from dandruff for a long time. What causes it and does it have a cure? George

Dear George,
Dandruff refers to white flakes of dead skin on the scalp, which may also be associated with itchiness and scaling.

This can be due to seborrheic dermatitis, where the skin is irritated, inflamed and oily; or due to dry skin; or build-up of dirt and skin cells because of not washing hair regularly.

It can also be due to fungal infection or due to contact dermatitis – irritation due to skin sensitivity to hair products.

Dandruff is more common in men, in people who have oily scalps, in people who have some neurological diseases and those with weak immune systems.
The condition may last for several years or even a lifetime.

To manage it, wash your hair and scalp daily with a mild shampoo to remove dead cells and dirt.

Avoid scratching your scalp because it irritates the skin, which may lead to more itchiness and scaling.

Avoid over-drying your scalp e.g. by being in the sun for long, and not taking enough fluids.

If this doesn’t work, you can use medicated shampoos (you may need to try several until you find one that works for you.)

Because you have had the dandruff for a long time, you would benefit from visiting a skin specialist (dermatologist), for examination, diagnosis and treatment.

***

I always get an irritating itch after a bath. It started when I was 14 years old and I am now 32. I have changed soaps, used cold water, hot water, drunk 'miti ni dawa', but there has been no change. Is there a cure or at least a way to manage it? Maina

Dear Maina,

You suffer from aquagenic pruritus, a kind of allergy to water.

Contact with water produces intense itching, usually with a prickling sensation, without any rash or swelling.

The symptoms can last from 10 minutes to two hours, and usually resolve on their own. The problem may be associated with some blood conditions.

For some people, showering with hot water prevents the itching because the heat affects the cells (mast cells) that trigger the allergic reaction.

But if you take a hot shower that is too hot and for too long, you can also get itching because it dries the skin.

Use anti-allergy tablets and creams/lotions for the itching, though they do not work very well.

Avoid using harsh soaps for bathing, or harsh detergents for washing your towels, because the chemicals in the soap can cause the itching; clean your towel regularly, like once or twice a week, to avoid growth of bacteria on a damp towel.

***

Send your medical questions to [email protected] for absolutely free expert advice